Does Wellbutrin Cause Hair Loss?

by Anjali Sayee

Wellbutrin is a prescription medication used for treating depression, smoking cessation, and seasonal affective disorder. However, it may cause certain adverse effects, including hair loss. It is believed that certain medicated drugs can impact the scalp and interfere with hair growth. Here, we discuss how Wellbutrin impacts hair health and what you can do about it.

Can Wellbutrin Cause Hair Loss

Research indicates that bupropion used in Wellbutrin may cause alopecia (1). Wellbutrin contains dopamine agonists (compounds that imitate dopamine action). These dopamine agonists tend to affect the receptors in hair follicles and eventually lead to hair loss (1).

Wellbutrin and other antidepressants may cause drug-induced hair loss. To better understand drug-induced hair loss, we need to look into the hair growth cycle.

The hair growth cycle has three main phases – anagen, catagen, and telogen (2). The anagen phase is where hair follicles begin to grow. Catagen is the regression phase, and telogen is the resting phase. At any given point in time, 90% of hair is in the anagen phase (1). Hair disorders usually involve changes to the anagen and telogen phases in the hair growth cycle (3).

Drug-induced hair loss can lead to effluvium (or hair shedding) in the anagen or telogen phases. While anagen effluvium occurs a few days or weeks from taking the drug, telogen effluvium typically occurs two to four months after you start taking the drug. This can eventually lead to patterned or diffused hair loss that can be acute or chronic.

Research shows that bupropion poses the highest risk for hair loss compared to other antidepressants (4). Studies show that there are 13 notable cases of drug-induced alopecia caused by bupropion (1). Women are more frequently affected by drug-induced hair loss than men (5).

There are ways you can reverse this hair loss. While some have been proven by research, some are believed to work from anecdotal evidence. Take a look at the following section.

What Can You Do To Help Your Hair Grow Back

  • Hair loss due to antidepressants (drug-induced hair loss) is reversible. Hair tends to grow back in a month or two after you stop taking the drug (5). Ensure you consult a doctor before discontinuing any medication.
  • Certain drugs may cause nutrient deficiencies, leading to hair loss. Taking the right nutrient supplements can help.
  • You may also try hair masks made with natural ingredients like eggs, milk, oils, yogurt, or fenugreek seeds that can help stimulate hair growth and reduce hair loss.
  • Massaging your scalp with warm oil can improve blood circulation and stimulate hair growth. This can also improve hair thickness and length (6).
  • Topical minoxidil can be used to treat hair loss and stimulate hair growth (7).
  • One major cause of hair loss is stress. Improving your lifestyle to reduce stress may also help reduce hair loss.

There are no shampoos or conditioners that can help treat drug-induced hair loss. If the hair loss you experience is worrying you, visit a doctor.

Drug-Induced Hair Loss Diagnosis: When To See A Doctor

It is normal for a person to lose 100 hair strands a day. But if you notice excessive hair loss, consult a doctor. The hair loss may not always be caused by the bupropion you could be taking. There could also be a nutrient deficiency.

Your doctor may perform a gentle pull test to confirm drug-induced hair loss (8). You may be asked to stop washing hair for five days before the test. After five days, a lock of hair is gently pulled at the end to note the amount of hair loss occurring. If more than 10% of hair loss occurs, it could be treated as alopecia. The doctor may perform other tests to confirm drug-induced hair loss (this also can include stopping drug usage temporarily to observe its impact on hair loss).

Discontinuation Of Medication To Stop Hair Loss

Your hair loss should reduce once you discontinue your medications. But if you need to continue taking the medication for your health condition, you can check for other options to treat drug-induced hair loss. Your doctor might prescribe a lower dosage of bupropion or even offer other treatment options.

Although bupropion has been shown to cause hair loss in some cases, it also can help treat a rather severe condition of hair loss.

Bupropion For Treating Trichotillomania

Trichotillomania is a disorder where the patient has a compulsive desire to pull out their own hair. Fluoxetine is one medication normally used to treat this condition. However, a study showed that bupropion could treat non-responsive trichotillomania if the condition shows no improvement with fluoxetine (9).

Conclusion

While Wellbutrin does cause hair loss, it is usually temporary, reversible, and treatable. A regular hair care regimen and a proper lifestyle can help reduce your hair loss. But should your hair loss persist, make sure you visit your doctor and consider the treatment options suggested.

Frequently Asked Questions

What are the other side effects of Wellbutrin?

Wellbutrin (bupropion) may cause other side effects too. These include dry mouth, insomnia, headache, nausea, weight loss, restlessness, anxiety, dizziness, constipation, and fatigue (10).

What medications can cause hair loss?

Chemotherapy radiation and medication, antineoplastic medication, psychotropic medication, antidepressant medication, oral contraceptives, anticoagulant medication, retinoids, antimicrobial medication, cardiovascular medication, and androgens may cause hair loss (5).

Is hair loss from antidepressants permanent?

Usually, hair loss caused by antidepressants is temporary. The hair loss reduces a couple of months after the discontinuation of the medication.

10 sources

Stylecraze has strict sourcing guidelines and relies on peer-reviewed studies, academic research institutions, and medical associations. We avoid using tertiary references. You can learn more about how we ensure our content is accurate and current by reading our editorial policy.

Recommended Articles

Was this article helpful?
The following two tabs change content below.

Anjali Sayee

Anjali Sayee is a writer and an introvert. From studying Aeronautical Engineering and wanting to design her own airplane to writing articles on hairstyles, she has been on quite a journey. She believes that hair is one of the key factors that define a woman’s personality. To quote her, “What’s the first thing they do in the movies to show a personality change? Change the hair – because it has a life of its own.” She’s here to help you find the hairstyle you need. This bookworm is a self-professed Wholocker, a talented drummer, and an amateur photographer.
scorecardresearch